Alert archive / California / Red Flag Warnings in 2020
Red Flag Warning 10, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 11, 2020, 2:30 PM PDT for Modoc County, California. It took effect at Aug 12, 2020, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2020, 2:30 PM PDT (21:30 UTC)
- In effect from
- Aug 12, 2020, 2:00 PM PDT
- Expired
- Aug 12, 2020, 8:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
County Modoc County, CA
The radar
The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2046 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
142 WWUS86 KMFR 112130 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 230 PM PDT Tue Aug 11 2020 ORZ624-625-120400- /O.CAN.KMFR.FW.A.0009.200812T2000Z-200813T0600Z/ /O.CON.KMFR.FW.W.0009.000000T0000Z-200812T0400Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 230 PM PDT Tue Aug 11 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625... ...FIRE WEATHER WATCH IS CANCELLED FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625... The National Weather Service in Medford has cancelled the Fire Weather Watch. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Thunderstorms: Isolated thunderstorms are expected this afternoon and evening over southern Lake county. * Affected area: In South Central OR...Fire Weather Zones 624 and 625. * Wind: West 10 to 20 mph with gusts up to 35 mph. * Humidity: As low as 8 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * One less spark, one less wildfire. Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will create extreme fire growth potential. && $$ CAZ285-121300- /O.UPG.KMFR.FW.A.0009.200812T2000Z-200813T0600Z/ /O.NEW.KMFR.FW.W.0010.200812T2100Z-200813T0300Z/ Modoc County Except for the Surprise Valley- 230 PM PDT Tue Aug 11 2020 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT WEDNESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 8 PM PDT Wednesday. The Fire Weather Watch is no longer in effect. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Wind: West 15 to 25 mph with gusts up to 35 mph. * Humidity: As low as 11 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * One less spark, one less wildfire. Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will create extreme fire growth potential. && $$ Visit us at www.weather.gov/Medford
4 follow-up statements
502 WWUS86 KMFR 120357 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 857 PM PDT Tue Aug 11 2020 ORZ624-625-120500- /O.EXP.KMFR.FW.W.0009.000000T0000Z-200812T0400Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 857 PM PDT Tue Aug 11 2020 ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625... Winds are decreasing across the area, and relative humidity has started to increase. $$ CAZ285-122300- /O.CON.KMFR.FW.W.0010.200812T2100Z-200813T0300Z/ Modoc County Except for the Surprise Valley- 857 PM PDT Tue Aug 11 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT WEDNESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...Eastern and southeastern part of Fire Weather Zone 285. This includes Canby, Adin, Likely, Alturas and Davis Creek. * Wind: West 15 to 25 mph with gusts up to 35 mph. * Humidity: As low as 11 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * One less spark, one less wildfire. $$ Visit us at www.weather.gov/Medford
580 WWUS86 KMFR 121119 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 419 AM PDT Wed Aug 12 2020 CAZ285-130300- /O.CON.KMFR.FW.W.0010.200812T2100Z-200813T0300Z/ Modoc County Except for the Surprise Valley- 419 AM PDT Wed Aug 12 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...Eastern and southeastern part of Fire Weather Zone 285. This includes Canby, Adin, Likely, Alturas and Davis Creek. * Wind: West 15 to 25 mph with gusts up to 35 mph. * Humidity: As low as 11 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... * A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. * One less spark, one less wildfire. $$ Visit us at www.weather.gov/Medford
570 WWUS86 KMFR 122130 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 230 PM PDT Wed Aug 12 2020 CAZ285-130930- /O.NEW.KMFR.FW.W.0011.200813T2000Z-200814T0300Z/ /O.CON.KMFR.FW.W.0010.000000T0000Z-200813T0300Z/ Modoc County Except for the Surprise Valley- 230 PM PDT Wed Aug 12 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT THURSDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 1 PM to 8 PM PDT Thursday. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Wind: Southwest to west 10 to 20 mph with gusts up to 35 mph. * Humidity: As low as 8 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * One less spark, one less wildfire. Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will create extreme fire growth potential. && $$ Visit us at www.weather.gov/Medford
361 WWUS86 KMFR 130300 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 800 PM PDT Wed Aug 12 2020 CAZ285-131500- /O.EXP.KMFR.FW.W.0010.000000T0000Z-200813T0300Z/ /O.CON.KMFR.FW.W.0011.200813T2000Z-200814T0300Z/ Modoc County Except for the Surprise Valley- 800 PM PDT Wed Aug 12 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM PDT THURSDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Wind: West 10 to 20 mph with gusts up to 35 mph. * Humidity: As low as 8 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * One less spark, one less wildfire. Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will create extreme fire growth potential. && $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 11, 2:13 PM PDT, 17 minutes earlier.
Area forecast discussion, Aug 11, 2:13 PM PDT, 17 minutes before
Area Forecast Discussion
National Weather Service Medford OR
213 PM PDT Tue Aug 11 2020
.DISCUSSION...Expect hot, dry and breezy conditions for the rest
of today. It will be hot in absolute terms because we're very
close (just passed) to the hottest time of the year, and also in
relative terms because high temperatures are expected to be about
5 degrees above normal for most locations. A dry cold front will
provide the "breezy" part of the day, with many locations gusting
into the 30s(mph) east of the Cascades, and areas west of the
Cascades will gust well into the 20s(mph). A Red Flag Warning
continues into this evening for portions of Southern Klamath and
Lake Counties while a Fire Weather Watch continues for tomorrow
afternoon for portions of Modoc County.
Right in line with what was expected this afternoon, thunderstorms
have developed in Lassen County and have started to move into and
across far southeastern Modoc County. Most lightning with these
storms has so far been cloud-to-cloud, but there have been
several ground strikes as well. This convective activity should
continue into the evening, and is expected to spread a bit north,
reaching far southern Lake County by this evening.
Winds will trend lower, along with temperatures, on Wednesday, with
the exception of areas well east of the Cascades where stiff
afternoon breezes are expected again. Wednesday will feature the
coolest temperatures of the week. These relatively cooler
conditions will continue through Thursday (although afternoon high
temperatures will still be around normal for this time of year).
On Friday a warming trend will begin as a large upper ridge of high
pressure builds over the Desert Southwest and the thermal trough
pushes inland. At least a couple of afternoons with 100+ degree
temperatures are expected in the Rogue Valley and surrounding
areas, including the Shasta and Klamath Valleys of Siskiyou
County, and the valleys of Josephine, Curry, and southwest Douglas
Counties. At this time, it does appear that Excessive heat
headlines will likely be necessary Saturday and Sunday, and may
even extend another day or so into next week. Decisions on these
will be made in the coming days.
While hot conditions are very likely at this time, any details on
thunderstorm potential, which usually follows heat events like
this, are still uncertain. The models are starting to show some
convective potential, especially in western Siskiyou County, by
Saturday afternoon, where instability, lift, and moisture appear
to line up in the latest runs. Thunder may also be possible for
some areas Sunday afternoon as well, likely more in line with the
Cascades and East Side, but nailing down exact locations and
timing is very uncertain this far out. Stay tuned as we try to
hone in on the likely evolution of the pattern ahead of us.
-BPN/Keene
&&
.AVIATION...For the 11/18Z TAF Cycle...VFR will prevail across the
inland areas through the TAF period. The exception will be along
the coast early this morning. A narrow band of marine stratus hugs
the coast near Brookings. Coastal stratus is expected to return a
bit inland again tonight. There will be breezy to gusty winds
across the area this afternoon into the evening, especially east of
the Cascades and inland valleys west of the Cascades. -Sven
&&
.MARINE...Updated 110 PM PDT Tuesday 11 August 2020...The thermal
trough will continue to weaken today into Wednesday as an upper
level trough swings through the area and disrupts the pattern.
Conditions will gradually improve today, especially north of Cape
Blanco. However, winds and seas will remain hazardous to small craft
through tonight for areas south of Port Orford. Conditions will be
improved for all areas for a brief time early Wednesday morning and
afternoon.
The thermal trough will rebuild Wednesday evening and strengthen
into Friday. Conditions hazardous to small craft will return south
of Cape Blanco by late Wednesday afternoon. Winds and seas will
build further Thursday afternoon into Friday. Conditions hazardous
to small craft will likely spread north of Cape Blanco, and gales
will be possible south of Cape Blanco. Winds and seas will peak
Friday, then gradually diminish Saturday into Sunday.
&&
.FIRE WEATHER...Updated 200 PM PDT Tuesday 11 August
2020...Isolated thunderstorms are expected this afternoon and
evening from the Mount Shasta area east, edging into southern
Lake county this evening.
The main concern for Wednesday is gusty winds and low humidities
east of the Cascades. At this time, the critical area looks to be
Modoc County. A Red Flag Warning has been issued for that area.
Relative benign conditions are expected Thursday and Friday. While
temperatures will be warming and humidities will be decreasing,
winds will be lighter as well.
The possibility of thunderstorms creeps back into the forecast
Saturday, but chances look minimal at this time.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 9 PM PDT this evening for ORZ624-625.
CA...Red Flag Warning until 9 PM PDT this evening for CAZ285.
Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Wednesday for PZZ356-376.
Small Craft Advisory from 5 PM Wednesday to 5 PM PDT Thursday
for PZZ356-376.
Hazardous Seas Warning until 5 AM PDT Wednesday for PZZ356-376.Nearby
Red Flag Warnings in California, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.